Format

Send to

Choose Destination
Am J Emerg Med. 2001 Sep;19(5):420-4.

Treatment of hydroxychloroquine overdose.

Author information

1
California Poison Control System, Sacramento Division, Sacramento, CA 95817, USA.

Abstract

Hydroxychloroquine overdoses are rarely reported with 7 previous cases found in the English medical literature. We report a case and review the literature. A 16-year-old girl ingested a handful of hydroxychloroquine 200mg, 30 minutes before presentation and presented with tachycardia (heart rate 110 beats/min), hypotension (systolic blood pressure 63 mm Hg), central nervous system depression, conduction defects (QRS = 0.14 msec), and hypokalemia (K = 2.1 meq/L). She was treated with fluid boluses and dopamine, oxygen, and potassium supplementation. Toxicologic tests confirmed the presence of hydroxychloroquine. The patient's hypotension resolved within 4.5 hours, serum potassium stabilized in 24 hours, and tachycardia gradually decreased over 3 days. Although hydroxychloroquine overdoses are very rare, life-threatening hypotension, conduction problems, and hypokalemia can occur within 30 minutes of ingestion. Symptoms are similar to chloroquine and treatment must be implemented quickly and should be modeled after experience with chloroquine overdoses. Treatment modalities need further study, but current recommendations are: (1) diazepam for seizures and sedation; (2) early intubation and mechanical ventilation; (3) epinephrine for treatment of vasodilation and myocardial depression; (4) potassium replacement with close monitoring of levels; (5) charcoal for gastrointestinal decontamination if ingestion occurred within an hour; (6) high dose diazepam for life-threatening symptoms, until more information becomes available. No value was found for serum alkalinization or extracorporeal methods of drug removal.

PMID:
11555803
DOI:
10.1053/ajem.2001.25774
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center